Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 16, NWS Newport/Morehead City, NC

June 21, 2018Dare County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 21, 2018, 5:17 PM EDT for Dare County, North Carolina. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2018, 5:17 PM EDT (21:17 UTC)
Expired
Jun 21, 2018, 5:47 PM EDT
In force
30 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Dare County, NC

The radar

The Norfolk radar (KAKQ), 151 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 5:18 PM EDTMARINE TSTM WIND 39Duck, NCMEASURED AT DUCK PIER
Jun 21, 5:18 PM EDTMARINE TSTM WIND 39Duck, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2018-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2018-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1119 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

435 
WUUS52 KMHX 212117
SVRMHX
NCC055-212200-
/O.NEW.KMHX.SV.W.0016.180621T2117Z-180621T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
517 PM EDT THU JUN 21 2018

The National Weather Service in Newport has issued a

* Severe Thunderstorm Warning for...
  Northwestern Outer Banks Dare County in eastern North Carolina...

* Until 600 PM EDT.

* At 516 PM EDT, a severe thunderstorm was located over Southern
  Shores, or 9 miles northwest of Kill Devil Hills, moving southeast
  at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Kill Devil Hills, Southern Shores, Nags Head, Manteo, Colington,
  Whalebone, Duck Coe Pier, Jockeys Ridge State Park, Roanoke Island
  Festival Park, Wright Brothers National Monument, Nags Head Fishing
  Pier, Avalon Pier, Wanchese and Outer Banks Fishing Pier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

&&

LAT...LON 3578 7568 3614 7588 3614 7587 3613 7587
      3611 7585 3607 7580 3608 7579 3609 7574
      3612 7575 3613 7575 3611 7574 3614 7575
      3621 7577 3622 7575 3622 7568 3589 7545
TIME...MOT...LOC 2116Z 330DEG 19KT 3614 7575 

HAIL...1.00IN
WIND...60MPH
 
$$

TL
2 follow-up statements
448 
WWUS52 KMHX 212137
SVSMHX

Severe Weather Statement
National Weather Service Newport/Morehead City NC
537 PM EDT THU JUN 21 2018

NCC055-212200-
/O.CON.KMHX.SV.W.0016.000000T0000Z-180621T2200Z/
Outer Banks Dare NC-
537 PM EDT THU JUN 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHWESTERN OUTER BANKS DARE COUNTY...

At 537 PM EDT, a severe thunderstorm was located over Southern
Shores, or near Kill Devil Hills, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Kill Devil Hills, Southern Shores, Nags Head, Manteo, Colington,
Whalebone, Jockeys Ridge State Park, Roanoke Island Festival Park,
Wright Brothers National Monument, Nags Head Fishing Pier and Avalon
Pier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

&&

LAT...LON 3583 7571 3610 7584 3607 7580 3608 7578
      3609 7574 3610 7574 3612 7575 3613 7575
      3611 7574 3614 7575 3616 7570 3594 7549
TIME...MOT...LOC 2137Z 332DEG 13KT 3608 7572 

HAIL...1.00IN
WIND...60MPH
 
$$

TL
783 
WWUS52 KMHX 212147
SVSMHX

Severe Weather Statement
National Weather Service Newport/Morehead City NC
547 PM EDT THU JUN 21 2018

NCC055-212157-
/O.CAN.KMHX.SV.W.0016.000000T0000Z-180621T2200Z/
Outer Banks Dare NC-
547 PM EDT THU JUN 21 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN OUTER BANKS DARE
COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3583 7571 3610 7584 3607 7580 3608 7578
      3609 7574 3610 7574 3612 7575 3613 7575
      3611 7574 3614 7575 3616 7570 3594 7549
TIME...MOT...LOC 2146Z 330DEG 19KT 3603 7569 

$$

TL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:19 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 21, 3:19 PM EDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
319 PM EDT Thu Jun 21 2018

.SYNOPSIS...
A front will push into far northern sections this evening and
early Friday, then lift back to just north of the area Friday
and Friday night. Another front will move into the region
Monday, pushing south of the area Monday night. High pressure
will build into Eastern North Carolina Tuesday and Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 230 PM Thu...Shortwave ridging across the region moves
offshore late this afternoon while shortwave energy ahead of an
upper low moving into mid Mississippi River Valley lifts across
the area overnight. At the surface, high pressure remains
anchored off the Southeast coast while a weak backdoor front
drops into the Albemarle Sound region this evening.

The shortwave ridge has help limited convection early this
afternoon but beginning to see a few storms develop as temps
warm to the convective temp. Isolated to scattered convection
expected through the rest of the afternoon. More organized
convection will move into the area from the west this evening as
the shortwave trough approaches, which then move across the
area through the overnight. Best precip chances look to be
across the northern half of the forecast area where upper level
dynamics a bit better and closer to convergence with the frontal
boundary. Could see some strong to severe storms with 0-6km
shear increasing to 30-40 kt and SPC has most of the area in a
marginal risk for severe storms. The main severe threat will be
damaging wind gusts from wet microbursts but locally heavy
rainfall will also bring a threat of localized flooding with PW
values expected to increase to around 2.25".

Temps are in the low to mid 90s inland and mid to upper 80s
along the coast this afternoon. Heat index values have ranged
from 105-107 at OAJ and NKT the past couple hours and will keep
the Heat Advisory for Carteret, Onslow, Jones, Craven and
Pamlico Counties in the the early evening hours. Very mild temps
continue tonight with lows in the mid to upper 70s.

&&

.SHORT TERM /FRIDAY/...
As of 230 PM Thu...Shortwave energy lifts north of the area
early with the surface cold front lifting to SE VA. SW flow
continues aloft with an upper low gradually moving into the Ohio
River Valley. Another shortwave will approach from the SW
through the day but will not likely impact the area until late
afternoon or evening. A very moist and unstable airmass remains
across the area with PW values in excess of 2" and MU CAPE
expected around 3000 J/Kg, while 0-6km shear weakens some to
around 25-30 kt. Expect scattered convection to develop during
the afternoon but, like today, more organized convection is
not expected until late afternoon or evening hours. SPC has most
of the region in a marginal risk of severe once again and
damaging wind gusts remain the primary severe threat. Highs
expected in the low to mid 90s inland and mid/upper 80s coast.
Heat indices are expected to remain just below advisory
criteria, around 97-102.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
As of 325 AM Thursday...Hot and humid SW flow is expected to
continue through the weekend. A moderately strong cold front is
then forecast to move into Eastern NC Monday, pushing south of
the region Monday night. High pressure will then build into the
area from the north Tuesday into Thursday with temps near or
slightly below normal. Decent rain chances are expected Friday
night supported by a mid level shortwave. Broad troughing aloft
will keep the threat for convection in the forecast over the
weekend. The cold front will bring even better chances for
precipitation from Sunday night into Monday night, then much
lower but not non zero chances for mainly diurnally driven
showers and storms are expected from Tuesday into Thursday as
high pressure builds over the area from the north.

Friday night through Monday...Unsettled muggy weather is
expected during this period. Shortwave energy should support
decent coverage of showers and thunderstorms Friday evening.
Broad upper troughing is expected to persist over the area over
the weekend aiding lift of hot/humid airmass which will be in
place across the Carolinas leading to scattered showers and
thunderstorms. The cold front will continue the threat for
showers and storms Mon/Mon night.

Tue through Thu...The front is forecast to push south of the
region Tue as high pressure builds over the area from the
north through Thu. As is typical for this time of year, there
will be enough residual moisture and instability behind the
front to warrant low chance PoPs each day for a few mainly
diurnally driven showers or storms. Temps will be closer to
normal values in the low to mid 80s.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Short Term /through Friday/...
As of 230 PM Thu...Pred VFR expected through the rest of the
afternoon with isolated to scattered showers/thunderstorms
developing. More organized convection is expected to move across
rtes this evening with scattered to numerous showers and
thunderstorms as a shortwave traverses the area, with greatest
coverage across northern rtes. Could see a few wet microbursts
with stronger storms this evening. Convection is expected to
move east of the TAF sites after midnight with patchy fog
possible toward daybreak. Expect mainly VFR Friday morning with
scattered showers/thunderstorms developing in the afternoon.

Long Term /Friday night through Monday/...
As of 325 AM Thursday...VFR conditions are expected through
most of the long term, with the exception of occasional sub VFR
conditions possible each day in scattered showers and
thunderstorms.

&&

.MARINE...
Short Term /through Friday/...
As of 3 PM Thu... Latest obs show SW winds around 15-20 kt
across the central waters and 5-15 kt elsewhere with seas around
1-2 ft north and 2-4 ft south. A backdoor front will approach
from the north and may make it to the Albemarle Sound region
this evening before lifting back north Friday. Gradients relax
some after midnight to around 5-15 kt all waters, becoming N/NE
across the northern waters behind the front. The front lifts
back north Friday with S winds increasing to 10-20 kt in the
afternoon. Seas will continue around 2-4 ft southern/central
waters through the period and are expected to build to 2-4 ft
across the northern waters Friday afternoon.

Long Term /Friday through Monday/...
As of 325 AM Thursday...S flow 10 to 15 kt Fri increases to SW
15 to 20 kt Fri night and 20-25 kt late Sat and Sat night. Winds
may briefly decrease to 10-20 kt Sunday then increase to 20-25
kt Sunday night/early Monday ahead of the cold front. 2 to 4 ft
seas Fri build to 3 to 5 ft Fri night and Sat, then 4 to 6 ft
Sat night into early Mon.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Heat Advisory until 7 PM EDT this evening for NCZ092>095-098.
MARINE...None.

&&

SYNOPSIS...JME/SK
NEAR TERM...SK
SHORT TERM...SK
LONG TERM...JME
AVIATION...JME/SK
MARINE...JME/SK
Hazardous weather outlook, Jun 21, 4:19 AM EDT, 12 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
419 AM EDT Thu Jun 21 2018

NCZ029-044>047-079>081-090-091-220830-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-
419 AM EDT Thu Jun 21 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Scattered to numerous showers and thunderstorms are expected to
develop across Eastern NC this afternoon and evening. Some storms
could be strong to severe. Damaging wind gusts, heavy rain and
frequent lightning will be the main threats.

Heat index values of 100 to 104 degrees are expected this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ103-104-220830-
Outer Banks Dare-Outer Banks Hyde-
419 AM EDT Thu Jun 21 2018

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING SOUTH OF CAPE HATTERAS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Scattered to numerous showers and thunderstorms are expected to
develop across Eastern NC this afternoon and evening. Some storms
could be strong to severe. Damaging wind gusts, heavy rain and
frequent lightning will be the main threats.

Heat index values of 100 to 104 degrees are expected this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-098-220830-
Carteret-Onslow-
419 AM EDT Thu Jun 21 2018

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.
   Heat Advisory.

Scattered to numerous showers and thunderstorms are expected to
develop across Eastern NC this afternoon and evening. Some storms
could be strong to severe. Damaging wind gusts, heavy rain and
frequent lightning will be the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ092>094-220830-
Jones-Craven-Pamlico-
419 AM EDT Thu Jun 21 2018

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Scattered to numerous showers and thunderstorms are expected to
develop across Eastern NC this afternoon and evening. Some storms
could be strong to severe. Damaging wind gusts, heavy rain and
frequent lightning will be the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:06 PM EDTSevere Thunderstorm WarningMHXBeaufort, Hyde, Tyrrell, Washington39 min
Jun 20, 8:35 PM EDTSpecial Marine WarningMHX40 min
Jun 20, 9:00 PM EDTSpecial Weather StatementMHXWashington45 min
Jun 20, 9:53 PM EDTSpecial Weather StatementMHXDare67 min
Jun 20, 10:14 PM EDTSpecial Marine WarningMHX61 min
Jun 20, 10:39 PM EDTSpecial Marine WarningMHX66 min
Jun 20, 11:00 PM EDTSpecial Weather StatementMHXDare45 min
Jun 20, 11:12 PM EDTSpecial Weather StatementMHXDare33 min
Jun 20, 11:20 PM EDTSpecial Marine WarningMHX40 min
Jun 20, 11:20 PM EDTSpecial Marine WarningMHX40 min
Jun 21, 2:58 AM EDTHeat AdvisoryMHXJones, Pamlico16 hr
Jun 21, 5:13 PM EDTSpecial Marine WarningMHX62 min
Jun 21, 6:56 PM EDTSpecial Weather StatementMHXWashington34 min
Jun 21, 7:17 PM EDTSpecial Weather StatementMHXPitt43 min
Jun 21, 7:42 PM EDTSpecial Weather StatementMHXTyrrell48 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.